Veterinary questions? Ask a Vet for Answers ASAP
Hi, I can help you with your question today. I just signed on and saw your question waiting for an answer.
No, prednicare is just an anti-inflammatory medication.
We can do a better job with other medications.
In order to know which medications would be best, ***** ***** be helpful to know his actual diagnosis.
It doesn't sound like your vet has fully defined the underlying reason for this cough.
In an older small breed dog like him, I would be suspicious of collapsing trachea or heart disease.
I recommend going forward using chest x-ray to determine if he might have either of these.
If he has heart disease, we can treat with pimobendan, enalapril and furosemide. These would dramatically relieve his cough and help his heart.
If he has collapsing trachea, we should use a cough suppressant like dextromethorphan or hydrocodone, NOT an anti-inflammatory like Prednicare.
To help answer the remainder of your question, yes, long term Prednicare can cause side effects in dogs. This dose should not be altered randomly.
In fact, taking a dog off of prednisone must be done slowly in a tapered fashion. The dose must be weaned down over a couple of weeks time, or we can cause a crisis.
Please let me know if you have further questions.